Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Should i be concerned about increased sense of smell and a metallic taste in my mouth? - Online Doctor Chats

Date : 25-Mar-2014
User rating for this question
Very Good Posted in: Ear, Nose and Throat Problems
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2308 Questions
User:I have had a heightened sense of smell and a metallic taste in my mouth for about 2 months. I was diagnosed with stage IV metastatic colon cancer in March 2011 although I am currently in remission. I was wondering if this could be related to cancer.
Doctor:Please give me a moment to read your query
Doctor:yes, I have read your query
Doctor:It may be a possible side effect of the treatment that you had taken for colon cancer
Doctor:this is more so with the metallic taste in your mouth
Doctor:are you there?
User:I finished my treatment 23rd ago and this just started 2 months ago.
Doctor:Please let me know the treatment that you have undergone for the cancer
Doctor:Let us check if any of those is causing the problem
User:Finished treatment 2 years ago last December
Doctor:What treatment was given to you then?
User:I may not spell these correctly. 5 fun luck our in and ocxaliplatin
User:5 fu yes it was chemo and 35 pelvic radiation treatments
User:My spell check is trying to correct my spelling for me
Doctor:all right
Doctor:Both 5 FU And oxaliplatin can cause metallic taste
User:Would it cause it 2 years later
Doctor:5 FU also causes central neurotoxicity that could indirectly cause your heightened sense of smell
Doctor:Yes, it is possible to cause it 2 years later
Doctor:Perhaps, it is clinically more obvious now
Doctor:it would have started at an earlier stage whilst you were still on treatment
Doctor:But the signs are manifesting now
Doctor:However, I would suggest you to undergo a full cranial nerve examination to rule out underlying pathology within the brain.
Doctor:As for the metallic taste, it could be due to other medications as well
Doctor:Are you taking any medicines currently?
Doctor:like Iron or other metals?
User:I think I'm just getting a little nervouseverything I have read statistically speaking only 12% with my diagnosis are still living 3 years after diagnosis
Doctor:You have done great then
Doctor:Keep up the positive outlook
User:Mine had metastasized to my ovaries and I had a tumor the size of a baby. I was a stage iv at diagnosis.
Doctor:There is no need to feel nervous about it
Doctor:hmm, you have fought a tough battle
Doctor:Appreciate your efforts
Doctor:it is amazing that you were able to get over it
Doctor:Kudos on that
User:Right out of 9 family members i am the only one still living with this horrible disease
Doctor:that is a great struggle
Doctor:You have made your way all through
Doctor:you must continue in the good spirits
User:So maybe this smell disorder will leave just as quick as it came on?
Doctor:yes, it should leave you soon
Doctor:just rule out any local causes like nasal crusting
User:Could anything else cause it?
User:Could any medication cause it
Doctor:There are several other causes for this
Doctor:like cluster headaches, migraines and adrenal cortical insufficiency - Addison's Disease.
Doctor:several drugs can cause it too like amphetamines
Doctor:is there any particular drug that you are currently on?
User:I must not take that because i don't know what it is.
Doctor:What is it? is it a medicine?
User:Yes i have neuropathy really bad.
Doctor:is there a drug name on it?
Doctor:can you name the drug?
Doctor:No,Topimax does not cause it
Doctor:Neurotin also does not cause it usually
Doctor:So, you may continue taking both of them
User:Thank you so much for your help.
Doctor:my pleasure
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor